Stephen Lichtenbaum

Roland George Dwight Richardson University Professor

Faculty Member


Office: 211 Kassar-Gould House
Phone: (401) 863-2591
Fax: (401) 863-9013
Email: slicht<at>

Mailing Address:


Fall 2016 Semester

Math 0520 - Linear Algebra

Math 2510 - Algebra


Algebraic Geometry and Number Theory


Education: Ph.D., Harvard, 1964


The Weil-etale topology

Weil-etale topology (GWET)

A cohomological bound for the h-topology. Amer.J. Math 123 (2001) 425-443 w/Goodwillie, T. G.

A spectral sequence for motivic cohomology. (to appear, Inv.Math.) w/Bloch, S.

Quasi-motives of curves. Algebraic $K$-theory (Toronto, ON, 1996), 185--197, Fields Inst. Commun., 16, Amer. Math. Soc., Providence, RI, 1997.

Suslin homology and Deligne $1$-motives. Algebraic $K$-theory and algebraic topology (Lake Louise, AB, 1991), 189--196, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 407, Kluwer Acad. Publ., Dordrecht, 1993.

Motivic complexes. Motives (Seattle, WA, 1991), 303--313, Proc. Sympos. Pure Math., 55, Part 1, Amer. Math. Soc., Providence, RI, 1994.

New results on weight-two motivic cohomology. The Grothendieck Festschrift, Vol. III, 35--55, Progr. Math., 88, Birkhäuser Boston, Boston, MA, 1990.

Behavior of the zeta-function of open surfaces at $s=1$. Algebraic number theory, 271--287, Adv. Stud. Pure Math., 17, Academic Press, Boston, MA, 1989.

Groups related to scissors-congruence groups. Algebraic $K$-theory and algebraic number theory (Honolulu, HI, 1987), 151--157, Contemp. Math., 83, Amer. Math. Soc., Providence, RI, 1989.

The construction of weight-two arithmetic cohomology. Invent. Math. 88 (1987), no. 1, 183--215.

Jacobi-sum Hecke characters of imaginary quadratic fields. Compositio Math. 53 (1984), no. 3, 277--302. w/Brattström, Gudrun

Zeta functions of varieties over finite fields at $s=1$. Arithmetic and geometry, Vol. I, 173--194, Progr. Math., 35, Birkhäuser Boston, Boston, MA, 1983.

Values of zeta-functions at nonnegative integers. Number theory, Noordwijkerhout 1983 (Noordwijkerhout, 1983), 127--138, Lecture Notes in Math., 1068, Springer, Berlin, 1984.

Values of $L$-functions of Jacobi-sum Hecke characters of abelian fields. Number theory related to Fermat's last theorem (Cambridge, Mass., 1981), pp. 207--218, Progr. Math., 26, Birkhäuser Boston, Boston, MA, 1982.

Jacobi-sum Hecke characters and Gauss-sum identities. Compositio Math. 48 (1983), no. 1, 55--87. w/Kubert, Daniel S.

On $p$-adic $L$-functions associated to elliptic curves. Invent. Math. 56 (1980), no. 1, 19--55.

Values of zeta-functions, étale cohomology, and algebraic $K$-theory. Algebraic $K$-theory, II: "Classical" algebraic $K$-theory and connections with arithmetic (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972), pp. 489--501. Lecture Notes in Math., Vol. 342, Springer, Berlin, 1973.

Values of zeta and $L$-functions at zero. Journées Arithmétiques de Bordeaux (Conf., Univ. Bordeaux, Bordeaux, 1974), pp. 133--138. Asterisque, Nos. 24--25, Soc. Math. France, Paris, 1975.

On the values of zeta and $L$-functions. I. Ann. of Math. (2) 96 (1972), 338--360.

{\cyr Matematika: Periodicheski\u\i sbornik perevodov inostrannykh state\u\i. Tom} 18 (1974), {\cyr vyp.} 5. (Russian) [Mathematics: Periodical collection of translations of foreign articles. Vol. 18 (1974), no. 5] Izdat. ``Mir'', Moscow, 1974. 140 pp.

On $l$-adic zeta functions. Ann. of Math. (2) 98 (1973), 498--550. w/Coates, J

A Nullstellensatz for higher derivations. J. Algebra 17 1971 19--24. w/Sweedler, Moss

Duality theorems for curves over $p$-adic fields. Invent. Math. 7 1969 120--136.

The period-index problem for elliptic curves. Amer. J. Math. 90 1968 1209--1223.

Curves over discrete valuation rings. Amer. J. Math. 90 1968 380--405.

The cotangent complex of a morphism. Trans. Amer. Math. Soc. 128 1967 41--70. w/Schlessinger, M.

On the vanishing of ${\rm Tor}$ in regular local rings. Illinois J. Math. 10 1966 220--226.